Digitalis Toxicity: Causes, Symptoms and Treatment

Digitalis toxicity

Digitalis is a medicine that is used to treat certain heart disease. Digitalis toxicity is a complication of digitalis therapy. It may occur when someone takes excessive of the drug at one time. (This is called an acute ingestion, or overdose.) It can likewise happen when levels of the drug develop for other reasons.

The most common prescription type of this medication is called digoxin. Digitoxin is another kind of digitalis.

Digoxin poisoning, also known as digoxin toxicity, is a type of poisoning that might happen in people who take excessive of the drug digoxin in a brief period of time or in those who accumulate high levels of digoxin in their blood during long-term treatment. Digoxin (originated from foxglove plants of the genus Digitalis) is a medication prescribed to people with heart failure and/or atrial fibrillation.

Causes of Digitalis Toxicity

Digitalis toxicity can be caused by high levels of digitalis in the body. A decreased tolerance to the drug can also cause digitalis toxicity. People with decreased tolerance may have a normal level of digitalis in their blood. They may develop digitalis toxicity if they have other risk factors.

People with heart failure who take digoxin are commonly offered medications called diuretics, which eliminate excess fluid from the body. Lots of diuretics can cause potassium loss. A low level of potassium in the body increase the risk of digitalis toxicity. Digitalis toxicity may also develop in people who take digoxin and have a low level of magnesium in their body.

You are more likely to have this condition if you take digoxin, digitoxin, or other digitalis medications in addition to drugs that connect with it. A few of these drugs are quinidine, flecainide, verapamil, and amiodarone.

If your kidneys do not work well, digitalis can develop in your body rather than be eliminated typically through urine. Any issue that affects how your kidneys work (consisting of dehydration) makes digitalis toxicity most likely.

Some plants include chemicals that can cause symptoms similar to digitalis toxicity if they are consumed. 3 of these are plants are foxglove, oleander, and lily of the valley.

Symptoms of Digoxin Toxicity

These are symptoms of digoxin toxicity:

  • Confusion
  • Irregular pulse
  • Loss of appetite
  • Nausea, vomiting, diarrhea
  • Fast heart beat
  • Vision changes (unusual), consisting of blind spots, blurred vision, modifications in how colors look, or seeing spots).

Other symptoms may consist of:

  • Decreased awareness.
  • Reduced urine output.
  • Problem breathing when lying down.
  • Extreme nighttime urination.
  • Overall swelling.

Diagnosis for Digitalis Toxicity

Your healthcare company will examine you.

Your heart rate might be quick, or sluggish and irregular.

An ECG is done to check for irregular heart beats.

Blood tests that will be done consist of:.

  • Blood chemistry.
  • Kidney function tests, consisting of BUN and creatinine.
  • Digitoxin and digoxin test to inspect levels.
  • Potassium level.
  • Magnesium level.

Treatment for Digitalis Toxicity

If the person has actually stopped breathing, call 911 or your regional emergency situation number, then begin CPR.

If the individual is having difficulty breathing, call 911 or your local emergency situation number.

At the medical facility, symptoms will be dealt with as appropriate.

Digitoxin blood level may be decreased with repeated dosages of charcoal, given after gastric lavage.

Methods to cause vomiting are normally not done because vomiting can intensify slow heart rhythms.

In severe cases, medicines called digoxin-specific antibodies may be prescribed. Dialysis might be needed to lower the level of digitalis in the body.

Outlook (Prognosis)

How well an individual does depends upon the seriousness of the toxicity and if it has actually triggered an irregular heart rhythm.

Possible Complications

  • Irregular heart rhythms, which might be lethal.
  • Heart failure.

When to Contact a Medical Professional

Call your company if you are taking a digitalis medicine and you have symptoms of toxicity.

Prevention

If you take digitalis medication, you ought to have your blood level examined frequently. Blood tests ought to likewise be done to look for conditions that make this toxicity more typical.

Potassium supplements might be prescribed if you take diuretics and digitalis together. A potassium-sparing diuretic might also be prescribed.


Last Update - October 20, 2017

References

The Author

Reyus Mammadli

As a healthy lifestyle advisor I try to guide individuals in becoming more aware of living well and healthy through a series of proactive and preventive measures, disease prevention steps, recovery after illness or medical procedures. Education: Bachelor Degree of Medical Equipment and Electronics.

Leave a Reply

Your email address will not be published. Required fields are marked *

Health Recovery Tips © 2016-2017 | Trusted